Alert archive / Florida / Red Flag Warnings in 2013
Red Flag Warning 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this red flag warning at Jan 22, 2013, 1:50 PM EST for Leon County, Wakulla County, Florida. It took effect at Jan 23, 2013, 1:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2013, 1:50 PM EST (18:50 UTC)
- In effect from
- Jan 23, 2013, 1:00 PM EST
- Expired
- Jan 23, 2013, 6:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Tallahassee, FL
Counties Leon County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 11 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WWUS82 KTAE 221850 RFWTAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 150 PM EST TUE JAN 22 2013 ...A RED FLAG WARNING REMAINS IN EFFECT FROM THIS MORNING THROUGH EVENING FOR LEON AND WAKULLA COUNTIES IN THE FLORIDA BIG BEND DUE TO A COMBINATION OF CRITICALLY LOW RELATIVE HUMIDITY AND FORECAST ERC VALUES OF 35 OR HIGHER... ...A RED FLAG WARNING IS NOW IN EFFECT FOR THESE SAME COUNTIES FOR WEDNESDAY AFTERNOON DUE TO A COMBINATION OF CRITICALLY LOW RELATIVE HUMIDITY AND EXPECTED FORECAST ERC VALUES OF 35 OR HIGHER... .IN THE WAKE OF A DRY COLD FRONT...STRONG HIGH PRESSURE CONTINUES TO BUILD INTO THE LOCAL REGION. THE COOLER AND MUCH DRIER AIR FROM THIS HIGH PRESSURE SYSTEM HAS OVERSPREAD THE REGION TODAY AND WILL LINGER THROUGH WEDNESDAY. FLZ017-027-127-231015- /O.UPG.KTAE.FW.A.0002.130123T1800Z-130123T2300Z/ /O.NEW.KTAE.FW.W.0003.130123T1800Z-130123T2300Z/ /O.CON.KTAE.FW.W.0002.000000T0000Z-130122T2300Z/ LEON-INLAND WAKULLA-COASTAL WAKULLA- 150 PM EST TUE JAN 22 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM EST WEDNESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * HUMIDITY...MINIMUM IN THE LOW 20S TODAY AND UPPER 2OS ON WEDNESDAY. * ERC...AROUND 35 EACH DAY. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL. && $$ MOORE
1 follow-up statement
880 WWUS82 KTAE 230716 RFWTAE URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 216 AM EST WED JAN 23 2013 ...A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 6 PM EST TODAY FOR LEON AND WAKULLA COUNTIES DUE TO LOW RELATIVE HUMIDITY AND HIGH ERC VALUES... .SURFACE HIGH PRESSURE WILL SETTLE SOUTH THROUGH THE DAY TODAY. DRY NORTHERLY WINDS WILL PREVAIL THROUGH MID DAY BEFORE SHIFTING TO THE WEST OR SOUTHWEST DEPENDING ON THE RIDGE POSITION. THUS...EXPECT CRITICAL RELATIVE HUMIDITIES TO INVADE AREAS EAST OF THE APALACHICOLA AND CHATTAHOOCHEE RIVERS...WHILE LOCATIONS TO THE WEST WILL HAVE JUST ENOUGH MOISTURE TRANSPORT TO REMAIN ABOVE CRITICAL LEVELS. DUE TO PROJECTED ERC VALUES OVER 35 IN LEON AND WAKULLA COUNTIES...WILL CONTINUE THE RED FLAG WARNING...ALTHOUGH RED FLAG CONDITIONS ARE ONLY EXPECTED TO BE MARGINAL AND OF SHORT DURATION. FLZ017-027-127-232300- /O.CON.KTAE.FW.W.0003.130123T1800Z-130123T2300Z/ LEON-INLAND WAKULLA-COASTAL WAKULLA- 216 AM EST WED JAN 23 2013 ...A RED FLAG WARNING IS IN EFFECT FROM 1 PM TO 6 PM EST TODAY FOR LEON AND WAKULLA COUNTIES DUE TO LOW RELATIVE HUMIDITY AND HIGH ERC VALUES... * HUMIDITY...MINIMUM VALUES JUST BELOW 35 PERCENT. * ERC...AROUND 36. * IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL. && $$ HARRIGAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Jan 22, 10:30 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 22, 10:30 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 AM EST Tue Jan 22 2013
.NEAR TERM [Today]...
No major changes made to the inherited grids this morning. Previous
discussion is appended below:
The large scale longwave pattern during the predawn hours is
highlighted by a ridge along the Pacific Coast and a trough
dominating much of the rest of the continent, particularly east of
the Rockies. The western ridge continue to create a split flow
pattern with the southern branch of robust jet at base of trough
coming northeastward across the Gulf of Mexico and Southeast
transporting a fair amount of cirrus across our area. At the
surface, low off mid-Atlc coast with reinforcing cold front SWD down
WRN Atlc then SWWD across N FL coast. Front noted by temp/dew points
/subtle wind comparison. i.e. just along front around 50/42/near
calm winds while over SE AL, mid to upper 40s/low to mid 30s/NW wind
5 to 8 mph. Dew points across Cntrl AL/GA running around 10 degrees
drier than same time yesterday and this will translate SWD into this
morning. In wake of front, as Alberta Clipper low exits EWD across
ERN Canada, 1030mb Canadian high centered over IA/MO. Locally
this translates to a reinforcement of cold arctic air riding on dry
NLY flow moving into SE region. This reflected in area model
soundings. i.e. 12z Tues GFS TAE with 0.28 PWAT and NLY flow to H7.
During today, Alberta low will move into Canadian Maritimes with
amplified troughing remaining east of Rockies and into WRN Atlc this
morning. Trough/low begins to lift this afternoon with local flow
becoming more zonal by tonight. Moisture will continue to be absent
from area, in fact PWAT remains below one-half inch thru 12z Thurs.
Front will push south of coast soon after sunrise. In its wake,
surface high will expand SEWD from MS Valley to across TN Valley and
then into SE region ushering in a colder and much drier airmass.
Inland dew points will drop to the upper teens to low 20s. Expect
decreasing high clouds with gradual clearing from N-S. Still even
with clouds filtering ample sunshine, cold air advection mixing
means that max temps will only reach from mid 50s north to mid 60s
SE Big Bend.
&&
.SHORT TERM [Tonight Through Thursday]...
The local area will reside on the backside of the mid/upper longwave
trough. At the surface, high pressure will gradually slide south
across the Tri-State region, into the northern Gulf by Thursday. The
main forecast challenge through the short term will be pegging
overnight low temperatures and afternoon highs.
Tonight will be the coldest night of the week, with sub freezing
temperatures expected for a large portion of the area. Thus, a
freeze watch has been issued for areas likely to see temperatures
fall below freezing for more than 2 hours. Although the boundary
layer appears to remain fairly dry overnight, patchy frost will be
possible closer to dawn in locations across SE Alabama, north
Florida, and extreme southwest GA, where RH values are most
favorable.
Strong subsidence on the backside of the aforementioned trough
will is well agreed upon by most of the guidance, with a solid
inversion expected at or below 900 mb on Wednesday afternoon. This
will inhibit afternoon mixing, and thus keep temperatures
moderated. Expect temperatures around 60 degrees across our
Alabama and Georgia counties, with lower 60s expected across north
Florida.
Southwest flow will advect higher dewpoint air into the region
overnight Wednesday. This will limit how low temperatures can
fall, even with light winds and few clouds expected. Expect an
east/west gradient divided by the Apalachicola and Chattahoochee
rivers, with upper 30s east, and lower to mid 40s to the west.
By Thursday, above average afternoon temperatures will return and
more efficient mixing is expected. Warming 850 mb temperatures and
a more zonal upper flow regime will translate to nearly all
locations across the Tri-State area reaching the 70 degree mark.
No rain is expected through Thursday.
&&
.LONG TERM [Thursday Night through Monday]...
The extended forecast period will be marked by a more amplified flow
pattern as a shortwave currently south of the Aleutian Islands in
the north Pacific digs southeast out of the Canadian prairies on
Thursday and Friday. Surface cyclogenesis initially occurs ahead of
the digging wave over the Mid-South and then develops more rapidly
along the east coast later Friday and Saturday - pushing a cold
front through the Gulf coast region. Generally the global models are
within 12 hours of each other on the timing of the front (centered
around 00z Saturday). However, they disagree on the strength of the
low-level cold air advection and how far south the surface high
pressure center gets. The 21.12z GFS is an outlier in this regard,
keeping the high center mostly north of the Ohio River and never
cooling 850mb temperatures below 5-6C in our area. However, the
21.12z runs of the UKMET, CMC, and ECMWF all show the high getting
much closer to the Gulf coast with 850mb temperatures dipping below
0C. More confidence lies in the latter solution at this time, which
would mean a chilly weekend.
&&
.AVIATION...[through 12z Wednesday]...
VFR conditions will continue through the 24 hours. Expect only high
level cloudiness this morning becoming mostly clear during the day.
Winds will be light from the north to northeast then calm after
sunset.
&&
.MARINE...
Cautionary level winds will subside through the day as a cold front
moves further from the region and high pressure begins to take over.
Relatively light winds and calm seas are expected until Friday when
they will begin to respond to an approaching front. This front could
bring Advisory conditions to the northeast Gulf by this weekend.
&&
.FIRE WEATHER...
In the wake of a dry cold front...cooler and much drier air with
PWAT's AOB 0.35 inches will overspread the region today and linger
into Wed. This combined with temps rising into the mid 50s to low
60s will enhance vertical mixing thru the day. This will induce long
durations of low RH everywhere across N FL today while similar
conditions favor low RH across all but the WRN portions of FL on
Wed. However, neither dispersion nor wind criteria will be realized.
Critical ERC values are expected both days across Leon and Wakulla
counties thus a red flag warning and fire wx watch are in effect
here for today and Wed respectively. Several other counties,
especially Washington and Bay have ERC's approaching critical levels
and need to be monitored in case a warning or watch is necessary.
The air mass will begin to moisten Thurs and Friday as a front
approaches. In its wake, the air mass will begin to dry out during
the weekend.
&&
.HYDROLOGY...
Significant rainfall is not expected through the weekend. Thus,
river levels will remain steady as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 62 31 62 38 71 / 0 0 0 0 0
Panama City 60 40 62 47 68 / 0 0 0 0 0
Dothan 57 32 61 44 69 / 0 0 0 0 10
Albany 57 31 59 41 69 / 0 0 0 0 10
Valdosta 59 31 60 39 70 / 0 0 0 0 10
Cross City 65 31 63 36 71 / 0 0 0 0 0
Apalachicola 61 39 60 44 66 / 0 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Watch from late tonight through early Wednesday
morning for most of the inland Big Bend.
Red Flag Warning from 10 AM this morning to 6 PM EST this
evening for Leon and Wakulla counties.
Fire Weather Watch Wednesday afternoon for Leon and Wakulla
counties.
GA...Freeze Watch from late tonight through early Wednesday
morning for southwest and south-central Georgia.
AL...None.
GM...None.
&&
NEAR TERM...Block/AL
SHORT TERM...Harrigan
LONG TERM...Lamers
AVIATION...Block
MARINE...Harrigan
FIRE WEATHER...Block
HYDROLOGY...HarriganHazardous weather outlook, Jan 22, 2:19 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 219 AM EST TUE JAN 22 2013 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230730- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 219 AM EST TUE JAN 22 2013 /119 AM CST TUE JAN 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE ARE MULTIPLE HAZARDS TO BE AWARE OF THROUGH TONIGHT. PLEASE REFERENCE THE FOLLOWING PRODUCTS FOR SPECIFIC INFORMATION ON THESE HAZARDS: * RED FLAG WARNING (RFW) FOR INFORMATION ON BURNING HAZARDS. * FREEZE WATCH (NPW) FOR INFORMATION ON A POSSIBLE FREEZE. * COASTAL WATERS FORECAST (CWF) FOR INFORMATION ON HAZARDOUS BOATING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PLEASE REFERENCE OUR COASTAL WATERS FORECAST FOR INFORMATION ON POSSIBLE HAZARDOUS CONDITIONS FOR BOATERS THIS UPCOMING WEEKEND. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:19 AM EST | Fire Weather Watch | TAE | Leon, Wakulla | 12 hr |
| Jan 22, 2:19 AM EST | Freeze Watch | TAE | Dixie, Jefferson, Lafayette, Leon, Madison, Taylor | 11 hr |
| Jan 22, 1:08 PM EST | Freeze Warning | TAE | Calhoun, Dixie, Franklin, Gadsden, Gulf, Jefferson and 5 more | 20 hr |
Nearby
Red Flag Warnings in Florida, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.